What Is Serotonin Syndrome

In yesterday’s Medication Monday post I talked about the risk of serotonin syndrome as one of the side effects of the specific antidepressant I was talking about. Today I want to explain serotonin syndrome.

Serotonin syndrome is a condition where there is too much serotonin in the body. It is often caused when one overdoses on a medication that raises serotonin levels in the body, such as antidepressants, or more commonly when multiple medications are combined, all of which raise serotonin levels in the body. Such medications include selective serotonin reuptake inhibitors (SSRIs) antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil, Pexeva, Brisdelle) and sertraline (Zoloft); serotonin and norepinephrine reuptake inhibitors (SNRIs) antidepressants such as duloxetine (Cymbalta, Drizalma Sprinkle), and venlafaxine (Effexor XR); Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor); monoamine oxidase inhibitors (MAOIs), additional antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil); anti-migraine medications, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid (Depakene) and triptans, which include almotriptan, naratriptan (Amerge) and sumatriptan (Imitrex, Tosymra, others); pain medications, typically opioid pain medications specifically; lithium (Lithobid); illicit drugs, including LSD, ecstasy, cocaine, and amphetamines; certain herbal supplements and over-the-counter medications, anti-nausea medications; linezolid (Zyvox), an antibiotic; and ritonavir (Norvir), an anti-retroviral medication used to treat HIV.

The most common symptoms of serotonin syndrome include agitation or restlessness, confusion, rapid heart rate and high blood pressure, dilated pupils, loss of muscle coordination or muscle twitches, muscle rigidity, heavy sweating, diarrhea, headache, shivering, and goosebumps. More life-threatening symptoms can include, a high fever, seizures, irregular heartbeat, and unconsciousness. Most if not all of these symptoms will subside once a patient’s serotonin levels have returned to normal.

The risks of serotonin syndrome are why it is crucial to communicate with your doctor about the medications you are currently on, as well as concerns you have about side effects related to new medications. As with my regular Medication Monday series, this post is not meant to be a substitute for medical advice. However, hopefully, it will better inform you of possible risks to be aware of when taking mental health medications as well as other medications that raise serotonin levels.

 

Source: Mayo Clinic – Serotonin Syndrome

One thought on “What Is Serotonin Syndrome”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s